Your intestines contain about 100 trillion bacterial cells and up to 2,000 different kinds of bacteria, many of which help protect your body from infection. When you take an antibiotic to treat an infection, these drugs tend to destroy some of the normal, helpful bacteria in addition to the bacteria causing the infection. Without enough healthy bacteria to keep it in check, C. difficile can quickly grow out of control. The antibiotics that most often lead to C. difficile infections include fluoroquinolones, cephalosporins, penicillins and clindamycin.
Once established, C. difficile can produce toxins that attack the lining of the intestine. The toxins destroy cells and produce patches (plaques) of inflammatory cells and decaying cellular debris inside the colon and cause watery diarrhoea.
Medication-associated risk factors include:
Currently taking or having recently taken antibiotics
Taking broad-spectrum antibiotics that target a wide range of bacteria
Using multiple antibiotics
Taking antibiotics for a long time
Taking medications to reduce stomach acid, including proton pump inhibitors
Treatment for recurrent disease may include:
Antibiotics. Antibiotic therapy for recurrence may involve one or more courses of a medication (typically vancomycin), a gradually tapered dose of medication or an antibiotic given once every few days, a method known as a pulsed regimen. The effectiveness of antibiotic therapy declines with each subsequent recurrence.
Probiotics. Probiotics are organisms, such as bacteria and yeast, which help restore a healthy balance to the intestinal tract. A yeast called Saccharomyces boulardii, in conjunction with antibiotics, might help prevent further recurrent C. difficile infections.
In addition we have found using natural Greek yoghurt with live bacteria can be helpful in preventing and treating C. difficile infections. and some ICU's/ITU's have started giving probiotics as routine when beginning any antibiotic therapy.
Hope this helps